Wildfire, Johnson
- When
- July 19, 6:00 PM MST to July 31, 11:59 PM MST
- Where
- Johnson County, 20 mi SW of Buffalo
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
The Big Spring Wildfire was started by dry lightning and was spread quickly by gusty winds. Eleven residences had to be evacuated.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Big Spring Wildfire was started by dry lightning and was spread quickly by gusty winds. Eleven residences had to be evacuated. Billy Creek and Muddy Guard Roads were closed as the fire approached. The fire burned 2,780 acres. The estimated cost of fighting the fire was 2 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 19, 12:00 PM MST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 100 PM MDT SAT JUL 19 2003 .TONIGHT THROUGH TUESDAY NIGHT... UPPER LEVEL HIGH PRESSURE TO REMAIN ACROSS THE SOUTHWEST US THROUGH FCST PERIOD WITH WEST/NORTHWEST FLOW ACROSS WY. BEST PRECIP CHANCES APPEAR TO BE LATER THIS AFTERNOON INTO THIS EVENING WITH BEST DYNAMICS IN PLACE. GOOD UPPER LEVEL DIVERGENCE IN ENTRANCE REGION OF JET SHOULD AID INSTABILITY IN PLACE. KRIW 88D VERIFYING THIS TREND WITH TSRA CONTINUING TO INCREASE IN COVERAGE ACROSS HIGHER ELEVATIONS. SCATTERED POPS STILL LOOK REASONABLE. PWATS STILL NEAR INCH SO CHANCES FOR LOCALIZED WETTING RAINS POSSIBLE. PRECIP CHANCES APPEAR TO LOWER INTO EARLY NEXT WEEK. WILL LOWER POPS SUN AND REMOVE MENTION FOR MON. HEAT REMAINS IN PLACE FOR MOST PART AS UPPER HIGH HOLDS STRONG AND CAA REMAINS NORTHEAST OF AREA. HAVE RAISED TEMPS A FEW DEGREES FOR SUN/MON TIME FRAME. FRIEDERS .WEDNESDAY THROUGH SATURDAY...UPPER LOW NEAR ALUETIAN CHAIN PROGGED TO MOVE ACROSS NORTH CENTRAL CANADA WEDNESDAY AND THURSDAY. THIS MOVEMENT COINCIDES WITH AN EASTWARD SHIFT OF UPPER HIGH POSITION FROM SOUTHWEST GREAT BASIN INTO NEW MEXICO. AIRMASS FAIRLY STABLE TUESDAY WITH DRIER AIRMASS AND GFS SHOWING -4C H5 ISOTHERM OVER NW TUESDAY 12Z. PRESSURE FALLS OVER NORTHERN ROCKIES WEDNESDAY WITH JET STREAK CROSSING NORTHERN MONTANA TO PULL UP WARMER BUT NOT SO DRY AIRMASS INTO WYOMING WITH H7 TEMPERATURES BACK IN THE 18-20C RANGE. THUS...WEDNESDAY LOOKS TO BE WARMEST DAY WTIH BASIN TEMPS NEAR THE 100F MARK. BEST LIFT/INSTABILITY AND MOISTURE PROGGED ACROSS NW ZONES WHERE WILL ADD SOME LOW POPS WEDNESDAY PM. FRONT PROGGED TO MOVE ACROSS MONTANA THURSDAY AND BACK INTO CENTRAL WYOMING THURSDAY NIGHT. WITH UPPER HIGH SHIFTING BACK INTO NEW MEXICO...GFS SHOWS MONSOONAL MOISTURE CREEPING BACK UP INTO SOUTHERN AND CENTRAL WYOMING THURSDAY AND ONWARD WHILE STRONGER WESTERLIES KEEP NORTH A BIT DRIER THURSDAY AND FRIDAY. WILL BASICALLY CONTOUR POPS FROM SOUTH (SCT) TO NORTH (ISOLD) IN THIS SCENARIO AND MODERATE TEMPERATURES BACK TO TO NEAR NORMAL. AEM .RIW...NONE.
WYZ001>020-022>030-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 955 AM MDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE WIND RIVER AND BIG HORN BASINS ALONG WITH NATRONA AND JOHNSON COUNTIES. MONSOONAL MOISTURE MOVING UP FROM THE SOUTH WILL INTERACT WITH AN UPPER LEVEL JET STREAM TO PRODUCE SCATTERED AFTERNOON THUNDERSTORMS ACROSS MOST OF WYOMING. THE STRONGEST STORMS ARE EXPECTED TO FORM OVER THE ABSAROKA RANGE AND EAST SLOPE OF THE WIND RIVER MOUNTAINS THIS AFTERNOON THEN MOVE EAST INTO THE WIND RIVER AND BIG HORN BASINS. OTHER STORMS MAY DEVELOP ACROSS JOHNSON AND NATRONA COUNTIES. THESE STORMS WILL LIKELY CONTINUE WELL INTO THE EVENING. THE STRONGEST STORMS MAY CONTAIN NICKEL TO QUARTER SIZED HAIL AND WIND GUSTS OVER 60 MPH. ALSO...SLOW SOUTHEAST MOVEMENT OF AROUND 15 MPH WILL ALLOW FOR HEAVY RAIN WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING EAST OF THE CONTINENTAL DIVIDE...MAINLY IN JOHNSON AND NATRONA COUNTIES.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379617.